Alert archive / Illinois / Frost Advisories in 2021

Frost Advisory 2, NWS Chicago, IL

May 7, 202118 counties in Illinois; 5 counties in Indiana

NWS Chicago, IL issued this frost advisory at May 7, 2021, 2:07 PM CDT for 18 counties in Illinois; 5 counties in Indiana. It took effect at May 8, 2021, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 7, 2021, 2:07 PM CDT (19:07 UTC)
In effect from
May 8, 2021, 12:00 AM CDT
Expired
May 8, 2021, 8:00 AM CDT
In force
8 hr
Issued by
NWS Chicago, IL
All 23 counties

Boone County, IL, Cook County, IL, DeKalb County, IL, DuPage County, IL, Ford County, IL, Grundy County, IL, Iroquois County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, Livingston County, IL, McHenry County, IL, Ogle County, IL, Will County, IL, Winnebago County, IL, Benton County, IN, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 12 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS73 KLOT 071907
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
207 PM CDT Fri May 7 2021

ILZ003>005-008-010>012-019>021-023-032-033-039-106>108-INZ010-011-
019-080315-
/O.NEW.KLOT.FR.Y.0002.210508T0500Z-210508T1300Z/
Winnebago-Boone-McHenry-Ogle-Lee-De Kalb-Kane-La Salle-Kendall-
Grundy-Kankakee-Livingston-Iroquois-Ford-Northern Will-
Southern Will-Eastern Will-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Rochelle, Oregon, Byron, Dixon, 
DeKalb, Sycamore, Aurora, Elgin, Ottawa, Streator, La Salle, 
Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City,
Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, 
Fairbury, Watseka, Gilman, Paxton, Gibson City, Joliet, 
Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, 
Wilmington, Crete, Peotone, Beecher, Roselawn, Kentland, Morocco,
Rensselaer, DeMotte, Fowler, and Oxford
207 PM CDT Fri May 7 2021 /307 PM EDT Fri May 7 2021/

...FROST ADVISORY IN EFFECT FROM MIDNIGHT CDT /1 AM EDT/ TONIGHT
TO 8 AM CDT /9 AM EDT/ SATURDAY...

* WHAT...Low temperatures as low as 32 to 36 will result in  
  widespread frost formation.

* WHERE...Much of northern Illinois and northwest Indiana.

* WHEN...From midnight CDT /1 AM EDT/ tonight to 8 AM CDT /9 AM 
  EDT/ Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ006-013-103-105-INZ001-002-080315-
/O.NEW.KLOT.FR.Y.0002.210508T0500Z-210508T1300Z/
Lake IL-DuPage-Northern Cook-Southern Cook-Lake IN-Porter-
Including the cities of Waukegan, Buffalo Grove, Mundelein, 
Gurnee, Naperville, Wheaton, Downers Grove, Lombard, 
Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, 
Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, 
Park Forest, Gary, Hammond, Merrillville, Portage, Valparaiso, 
and Chesterton
207 PM CDT Fri May 7 2021

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT
SATURDAY...

* WHAT...Low temperatures as low as 34 to 37 will result in areas
  of frost formation.

* WHERE...Away from the lake in northeast Illinois and far 
  northwest Indiana.

* WHEN...From midnight tonight to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MTF
3 follow-up statements
981 
WWUS73 KLOT 080132
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
832 PM CDT Fri May 7 2021

ILZ003>005-008-010>012-019>021-023-032-033-039-106>108-INZ010-011-
019-080945-
/O.CON.KLOT.FR.Y.0002.210508T0500Z-210508T1300Z/
Winnebago-Boone-McHenry-Ogle-Lee-De Kalb-Kane-La Salle-Kendall-
Grundy-Kankakee-Livingston-Iroquois-Ford-Northern Will-
Southern Will-Eastern Will-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Rochelle, Oregon, Byron, Dixon, 
DeKalb, Sycamore, Aurora, Elgin, Ottawa, Streator, La Salle, 
Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City,
Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, 
Fairbury, Watseka, Gilman, Paxton, Gibson City, Joliet, 
Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, 
Wilmington, Crete, Peotone, Beecher, Roselawn, Kentland, Morocco,
Rensselaer, DeMotte, Fowler, and Oxford
832 PM CDT Fri May 7 2021 /932 PM EDT Fri May 7 2021/

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CDT /1 AM EDT/
TONIGHT TO 8 AM CDT /9 AM EDT/ SATURDAY...

* WHAT...Low temperatures as low as 32 to 36 will result in 
  widespread frost formation.

* WHERE...Much of northern Illinois and northwest Indiana.

* WHEN...From midnight CDT /1 AM EDT/ tonight to 8 AM CDT /9 AM 
  EDT/ Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ006-013-103-105-INZ001-002-080945-
/O.CON.KLOT.FR.Y.0002.210508T0500Z-210508T1300Z/
Lake IL-DuPage-Northern Cook-Southern Cook-Lake IN-Porter-
Including the cities of Waukegan, Buffalo Grove, Mundelein, 
Gurnee, Naperville, Wheaton, Downers Grove, Lombard, 
Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, 
Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, 
Park Forest, Gary, Hammond, Merrillville, Portage, Valparaiso, 
and Chesterton
832 PM CDT Fri May 7 2021

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CDT SATURDAY...

* WHAT...Low temperatures as low as 34 to 37 will result in 
  areas of frost formation.

* WHERE...Away from the lake in northeast Illinois and far 
  northwest Indiana.

* WHEN...From midnight tonight to 8 AM CDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
955 
WWUS73 KLOT 080805
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
305 AM CDT Sat May 8 2021

ILZ003>005-008-010>012-019>021-023-032-033-039-106>108-INZ010-011-
019-081300-
/O.CON.KLOT.FR.Y.0002.000000T0000Z-210508T1300Z/
Winnebago-Boone-McHenry-Ogle-Lee-De Kalb-Kane-La Salle-Kendall-
Grundy-Kankakee-Livingston-Iroquois-Ford-Northern Will-
Southern Will-Eastern Will-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Rochelle, Oregon, Byron, Dixon, 
DeKalb, Sycamore, Aurora, Elgin, Ottawa, Streator, La Salle, 
Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City,
Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, 
Fairbury, Watseka, Gilman, Paxton, Gibson City, Joliet, 
Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, 
Wilmington, Crete, Peotone, Beecher, Roselawn, Kentland, Morocco,
Rensselaer, DeMotte, Fowler, and Oxford
305 AM CDT Sat May 8 2021 /405 AM EDT Sat May 8 2021/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /9 AM EDT/
THIS MORNING...

* WHAT...Temperatures in the low to mid 30s early this morning 
  will result in widespread frost formation.

* WHERE...Much of northern Illinois and northwest Indiana.

* WHEN...Through 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ006-013-103-105-INZ001-002-081300-
/O.CON.KLOT.FR.Y.0002.000000T0000Z-210508T1300Z/
Lake IL-DuPage-Northern Cook-Southern Cook-Lake IN-Porter-
Including the cities of Waukegan, Buffalo Grove, Mundelein, 
Gurnee, Naperville, Wheaton, Downers Grove, Lombard, 
Carol Stream, Evanston, Des Plaines, Schaumburg, Palatine, 
Northbrook, Calumet City, Oak Forest, Lemont, Orland Park, 
Park Forest, Gary, Hammond, Merrillville, Portage, Valparaiso, 
and Chesterton
305 AM CDT Sat May 8 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures in the low to mid 30s early this morning 
  will result in widespread frost formation.

* WHERE...Away from the lake in northeast Illinois and far 
  northwest Indiana.

* WHEN...Through 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
624 
WWUS73 KLOT 081303
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
803 AM CDT Sat May 8 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103-105>108-INZ001-
002-010-011-019-081415-
/O.EXP.KLOT.FR.Y.0002.000000T0000Z-210508T1300Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Southern Cook-Northern Will-Southern Will-
Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Crystal Lake, 
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, 
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, 
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, 
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, 
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, 
Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, 
Schaumburg, Palatine, Northbrook, Calumet City, Oak Forest, 
Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, 
Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, 
Peotone, Beecher, Gary, Hammond, Merrillville, Portage, 
Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, 
DeMotte, Fowler, and Oxford
803 AM CDT Sat May 8 2021 /903 AM EDT Sat May 8 2021/

...FROST ADVISORY HAS EXPIRED...

Temperatures have warmed into the 40s in most locations.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at May 7, 1:58 PM CDT, 9 minutes earlier.

Area forecast discussion, May 7, 1:58 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
158 PM CDT Fri May 7 2021

.SHORT TERM...
232 AM CDT

Through Saturday...

Moisture channel loops early this morning depict a fast-moving
shortwave scooting across southeast Wisconsin. Lapse rates aloft
are impressively steep, nearing 8 C/km above 600 mb, but moisture
drops of precipitously with increasing height above this level,
with any more appreciable mid-level saturation confined to the
750-600 mb layer and putting a lid on the threat for elevated
thunderstorm development within a strongly-sheared environment.
Lingering scattered showers pressing into southern Wisconsin
should continue to gradually diminish in coverage, but will hang
onto some low-grade precipitation chances through 5-8 am or so to
account for any lingering stragglers into northern Illinois.

Winds will turn north-northwest behind this system and its
associated cold front. Very deep boundary layer mixing within the
developing cold advection regime will see us reach towards 700 mb
--if not slightly higher--this afternoon. Thankfully, the mid-
level flow will fade with time and push mostly into central
Illinois where the southern flanks of tightened mid-level gradient
will set up shop. Did increase wind gusts across our far
southwestern locales later this morning and afternoon since
they'll be in closer proximity to this 40-50 kt flow around 700
mb, but again the main signal for stronger surface winds remains
relegated south and west of the CWA.

A secondary front will drop down the lake later this morning and
afternoon. This will continue to veer winds out of the north and
northeast, yielding some increase in surface convergence across
northeast Illinois as another vort max scrapes across the southern
end of Lake Michigan. Think we'll build a pretty healthy cumulus
field as a result, and possibly some spotty showers, but a fairly
dry sub-cloud layer and limited instability look to limit the
coverage of any showers.

High pressure then noses into the area tonight/Saturday morning,
easing our winds and yielding mostly clear conditions. This will
set the stage for temperatures to fall into the low to mid 30s
away from Chicago. Surface dewpoints still in the low to mid 30s
will ultimately slow the temperature fall (and may even allow for
some patchy light fog development near the lake). It does look
like we'll be headed for needing some Frost headlines, but we'll
let the dayshift get a last look at temperature trends to
configure any advisories. Temperatures on Saturday will once again
range from the low 50s near the lake into the mid and upper 50s
inland. Have additionally pared PoPs back through Saturday
afternoon as initial dry air and a somewhat slower storm evolution
looks to keep most of the area dry until later into the evening.

Carlaw

&&

.LONG TERM...
158 PM CDT

Saturday through Friday...

With a weak surface pressure ridge expected to be in place,
Saturday will be pleasant with highs in the 50s to near 60 and
light winds. A lake breeze is likely to surge inland by early
afternoon dropping temperatures some 3-5 degrees and allowing
winds to become easterly. In fact, I wouldn't be surprised if the
lake breeze makes it as far west as Rockford by dinner time!

Clouds will increase Saturday evening in advance of a developing
low pressure system and convection across the Mid-Mississippi
River Valley. Ensemble forecast guidance suggests the surface low
will track roughly along a line from just south of Kansas City, MO
to around Springfield, IL to Dayton, OH on Sunday, though the
envelope of tracks remains relatively vast (+/- 50 miles on either
side). North of the path of the low, a band of steady rain is
likely. Confidence is thus high that at least part of the area
will see a much-needed, soaking rain with points along/south of
I-88 appearing most in line. Refinements on the northern edge will
be opportunities for improvement in later forecast packages.
Where the rain is steadiest, Sunday honestly looks miserable
considering gusty east to northeast winds and surface temperatures
holding in the 40s. And, with low-level thermodynamic profiles
being uncomfortably close to isothermal at the freezing mark
through the lowest 10,000 feet, a few snowflakes may mix in with
rain on the northern edge of the precipitation shield. Perhaps the
only upside is that total rainfall amounts should top an inch
where the rain is steadiest since moisture from the Gulf of Mexico
will be readily available. For those planning outdoor activities
on Mother's Day, keep an eye on the forecast (or invest in a
durable, warm rain jacket).

Monday onward looks relatively quiet as a surface high pressure
slides overhead and northwest upper-level flow prevails. We'll have
to keep an eye on the possibility for more frost Monday night
with clear skies and light winds helping overnight lows dropping
into the mid 30s. Otherwise, highs in the 50s, daily lake
breezes, and periods of afternoon clouds are a good bet. We can't
rule out a few instances of spotty rain showers as "wiggles" in
the upper- level pattern stream through.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Overall flow is from the northwest, but the lake breeze has set
up and is presently moving through MDW, flipping winds to the
northeast. The lake breeze will reach ORD around 20Z to 21Z, and
is expected to reach DPA early this evening. Broken cloud ceilings
will remain VFR, and are expected to scatter out overnight.

An area of light showers is moving through Wisconsin and is
expected to move into our area this afternoon, mainly near the
lake. A stray shower may move over the eastern sites, but
confidence on this occurring is presently low, and I have made no
mention of this in my TAFs, but will continue to monitor.

Winds will become light and variable overnight as a high pressure
passes over us. There is a possibility that some fog may set up
early Saturday morning, but similar to the showers, confidence
is low and I do not presently have fog in my TAFs.

Winds will remain fairly light Saturday morning before a lake
breeze pushes through ORD and MDW, likely near 17Z. There is an
increasing chance of rain in the late afternoon, mostly south and
west of my TAF sites.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Gary to Michigan City IN until 3 AM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 7, 12:42 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1242 PM CDT Fri May 7 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-081745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1242 PM CDT Fri May 7 2021 /142 PM EDT Fri May 7 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Fire Weather Risk.
  Elevated Frost Risk.

DISCUSSION...

Breezy northwest winds and low afternoon relative humidity values
will result in a slightly elevated fire danger mainly across
interior portions of north-central Illinois this afternoon. Winds
may briefly gust as high as 35 mph well south of I-80 later this
afternoon.

Areas of frost are likely across outlying areas away from Chicago
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-081745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1242 PM CDT Fri May 7 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Sunday and Monday...
  Hazardous conditions for small craft are likely.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:57 AM CDTSmall Craft AdvisoryLOT24 hr

Nearby

Frost Advisories in Illinois, 2021Frost Advisories in Indiana, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.